Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 82, NWS Green Bay, WI

August 16, 2016Lincoln County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 16, 2016, 5:30 PM CDT for Lincoln County, Wisconsin. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2016, 5:30 PM CDT (22:30 UTC)
Expired
Aug 16, 2016, 5:51 PM CDT
In force
21 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, WI

The radar

The Green Bay radar (KGRB), 173 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS53 KGRB 162230
SVRGRB
WIC069-162330-
/O.NEW.KGRB.SV.W.0082.160816T2230Z-160816T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
530 PM CDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LINCOLN COUNTY IN NORTH CENTRAL WISCONSIN...

* UNTIL 630 PM CDT

* AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRIPOLI...OR
  29 MILES WEST OF RHINELANDER...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TOMAHAWK...NEW WOOD WILDLIFE AREA...TRIPOLI...BRADLEY...HEAFFORD
  JUNCTION...SPIRIT FALLS AND IRMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4537 9004 4555 9004 4555 8965 4528 8961
      4528 9003 4531 9005
TIME...MOT...LOC 2230Z 311DEG 12KT 4550 9000 

HAIL...1.00IN
WIND...60MPH
 
$$

TDH
2 follow-up statements
940 
WWUS53 KGRB 162245
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
545 PM CDT TUE AUG 16 2016

WIC069-162330-
/O.CON.KGRB.SV.W.0082.000000T0000Z-160816T2330Z/
LINCOLN WI-
545 PM CDT TUE AUG 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN LINCOLN COUNTY...

AT 545 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRIPOLI...OR
28 MILES SOUTHWEST OF RHINELANDER...MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TOMAHAWK...BRADLEY...HEAFFORD JUNCTION...SPIRIT FALLS AND IRMA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4543 9000 4555 8988 4555 8965 4528 8961
      4540 8997
TIME...MOT...LOC 2245Z 311DEG 12KT 4547 8995 

HAIL...1.00IN
WIND...60MPH
 
$$

TDH
953 
WWUS53 KGRB 162251
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
551 PM CDT TUE AUG 16 2016

WIC069-162301-
/O.CAN.KGRB.SV.W.0082.000000T0000Z-160816T2330Z/
LINCOLN WI-
551 PM CDT TUE AUG 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4543 9000 4555 8988 4555 8965 4528 8961
      4540 8997
TIME...MOT...LOC 2248Z 311DEG 12KT 4546 8993 

$$

TDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:23 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 16, 2:23 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
223 PM CDT TUE AUG 16 2016

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 223 PM CDT Tue Aug 16 2016

Seasonably warm and rather humid for the rest of the work week.
Scattered showers and thunderstorms tonight and tomorrow, then
again late in the week and for at least the start of the upcoming
weekend. Turning cooler and less humid over the weekend.

Modest band of westerlies will remain across southern Canada and
the northern CONUS during the period. Amplification will begin
by late in the week as an upper trough strengthens over the
Rockies. The trough will continue to amplify as it slowly shifts
east, reaching the Ontario/Great Lakes region by early next week.

Temperatures will remain modestly above normal through Friday,
then settle back to near or a little below normal. There appear to
be sufficient opportunities for precipitation to result in near or
above normal amounts for the period. But the eastern part of the
forecast area has been dry recently, and missed out on significant
widespread rainfall despite favorable large-scale set-ups for
rain. This situation looks a little different as much stronger/
more organized synoptic scale forcing is anticipated, but still
want to be a little cautious about calling for heavy rainfall
until confidence in receiving it is very high.
&&

.SHORT TERM...Tonight and Wednesday
Issued at 223 PM CDT Tue Aug 16 2016

The latest RAP analysis and satellite/radar imagery show several
weak shortwave troughs moving across the western Great Lakes early
this afternoon.  One shortwave is moving east over Lake Superior,
while another is also heading east over southern Minnesota. Combined
with daytime heating, these shortwaves are sufficient to generate
isolated to scattered showers and storms across the region. The
latest HRRR and RAP suggest additional development over north-
central and northeast WI through the rest of the afternoon, greatest
coverage across the north. As these shortwaves continue to move
across the region, precip trends are the main forecast concern.

Tonight...Isolated or scattered showers and thunderstorms will
likely persist into the evening hours, based on recent trends over
the past few days.  Additional clusters of storms associated with
the shortwave over Minnesota will likely spread east over central
and east-central WI late in the evening and overnight.  No threat of
severe weather, due to low shear values aloft, but pwats upwards of
1.5 inches will support brief heavy downpours.  Where more
widespread rain falls, fog could develop late tonight.  Cloud cover
with the shortwave should limit how dense the fog could become
though.  Low temps mainly in the low to mid 60s.

Wednesday...The shortwave will linger over eastern WI during the
morning, which will continue the chance of showers and storms in the
forecast.  Once the shortwave pulls out by late morning, wonder if
there could be isolated showers that could pop with the heat of the
day.  Will continue to have low convective temps and ML capes
upwards of 1000 j/kg.  As a result, kept a low chance of showers and
storms through the remainder of the day.  It appears that northern
WI will have slightly higher chances than further south based on the
latest mesomodel guidance.  Little change of high temps mainly in
the 80-85 degree range.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 223 PM CDT Tue Aug 16 2016

Although the bulk of the precipitation with the departing shortwave
should be over by 00z Thursday, suspect there will be at least
some lingering showers. As we've seen the past few days, the air
mass currently across the area is quite supportive of showers,
even at night. Since no real change in air mass is expected, see
no reason to expect anything different in the wake of this
shortwave. Adjusted forecast to linger low-end PoPs into Wednesday
night.

For the reason just mentioned, confidence in the dry Thursday we've
been forecasting has also waned. Will stick with the dry forecast
for now, but edge PoPs up a little to start to open the door to at
least isolated showers during the afternoon.

The main weather concern is still the precipitation/severe
weather potential late in the week into the upcoming weekend.
Amplifying upper trough will drive a seasonably strong cold front
across the region during that time. Models have been trending
toward digging an increasing amount of energy into the base of the
trough across the Rockies, which will slow the eastward advance of
the trough. That sets the stage for a frontal wave to develop and
then ride northeast along the front. Such a scenario would delay
the FROPA through the forecast area, and could result in
precipitation lingering well into the weekend. The standard
extended forecast grids have caught on to this scenario, so no
significant changes were necessary.

The severe potential is more muddled under this scenario, since
the initial convection will probably arrive while shear is still
weak. By the time stronger shear arrives, the area could be
shrouded in widespread clouds and the atmosphere may have been
overturned. SPC has handled the situation by shifting the 15
percent severe risk area to the southwest of the forecast area
Friday, and declining to depict a risk area for Saturday. Will
continue to mention the potential for strong storms late in the
week, but given the overall pattern, it really isn't possible to
get much more specific than that this far in advance.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1203 PM CDT Tue Aug 16 2016

A weak upper level trough will move across the region through
Wednesday morning before departing to the east.  Isolated showers
and thunderstorms are expected to become more widespread this
afternoon with the heat of the day.  Coverage should be higher over
northern WI than farther south, but not widespread enough to include
in the taf sites.

The disturbance responsible for the thunderstorms over southern
Minnesota will move over central and east-central WI late tonight.
Additional showers and storms will be possible with this feature,
and highlight the greatest threat in the tafs using VCSH.  Some
thunder appears possible, but will leave that for later shifts as
the feature draws closer.

Confidence is rather low afternoon the disturbance exits during the
morning.  Could see isolated storm develop in the afternoon once
again.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....MPC
LONG TERM......Skowronski
AVIATION.......MPC
Hazardous weather outlook, Aug 16, 2:24 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
224 PM CDT TUE AUG 16 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171930-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
224 PM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT COULD PRODUCE BRIEF DOWNPOURS AND
GUSTY WINDS...ESPECIALLY DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL LINGER THROUGH EARLY WEDNESDAY
EVENING...BUT THE RISK OF SEVERE WEATHER WITH THESE STORMS IS LOW.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY.
THE GREATEST POTENTIAL FOR STRONG STORMS WILL BE FRIDAY AFTERNOON
AND EVENING. BE SURE TO MONITOR LATER FORECASTS AND STATEMENTS
WHICH WILL BE ABLE TO PROVIDE A MORE DETAILS ANALYSIS OF THE
POSSIBILITY OF SEVERE WEATHER DURING THIS PERIOD. HEAVY DOWNPOURS
WILL ALSO BE POSSIBLE WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-171930-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
224 PM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. LIGHTNING
STRIKES...REDUCED VISIBILITY...AND BRIEF GUSTY WINDS WITH THE
STORMS WILL POSE A HAZARD TO BOATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL LINGER THROUGH EARLY WEDNESDAY
EVENING.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY.
THE GREATEST POTENTIAL FOR STRONG STORMS WILL BE FRIDAY AFTERNOON
AND EVENING.

GUSTY NORTH WINDS COULD RESULT IN CONDITIONS HAZARDOUS TO SMALL
CRAFT LATE SATURDAY NIGHT THROUGH SUNDAY.

MPC/SKOWRONSKI

In the hours before

Special weather statement, Aug 16, 4:36 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
436 PM CDT TUE AUG 16 2016

WIZ030-162300-
MARATHON WI-
436 PM CDT TUE AUG 16 2016

...SCATTERED THUNDERSTORMS TRACKING OVER MARATHON COUNTY...

AT 430 PM CDT...DOPPLER RADAR WAS TRACKING SCATTERED THUNDERSTORMS
OVER MARATHON COUNTY.  THE STRONGEST THUNDERSTORM WAS 10 MILES EAST
OF DORCHESTER...OR 13 MILES SOUTHEAST OF MEDFORD...MOVING EAST AT 10
MPH.

HALF INCH HAIL AND GUSTY WINDS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.  OTHER STORMS IN THE VICINITY MAY PULSE TO SIMILAR LEVELS.

LOCATIONS IMPACTED INCLUDE...
ATHENS...LITTLE CHICAGO...RIB FALLS...AND BROKAW.

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8930
      4485 8930 4493 9031
TIME...MOT...LOC 2130Z 273DEG 10KT 4503 9011

TDH
Special weather statement, Aug 16, 4:56 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
456 PM CDT TUE AUG 16 2016

WIZ010-018-162330-
LINCOLN WI-ONEIDA WI-
456 PM CDT TUE AUG 16 2016

...STRONG THUNDERSTORM MOVING OVER SOUTHWESTERN ONEIDA AND NORTHERN
LINCOLN COUNTIES UNTIL 630 PM CDT...

AT 454 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRIPOLI...OR 29 MILES WEST OF RHINELANDER...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS GUSTS TO 45 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RHINELANDER...TOMAHAWK...WOODBORO...TRIPOLI...BRADLEY...
HEAFFORD JUNCTION...DUDLEY...HARSHAW AND MCCORD.

LAT...LON 4571 9004 4565 8940 4547 8942 4547 8943
      4532 8943 4542 9004
TIME...MOT...LOC 2154Z 287DEG 19KT 4561 9003

TDH
Special weather statement, Aug 16, 5:11 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
511 PM CDT TUE AUG 16 2016

WIZ005-010-011-162300-
ONEIDA WI-FOREST WI-VILAS WI-
511 PM CDT TUE AUG 16 2016

...SCATTERED STORMS MOVING OVER SOUTHERN VILAS...NORTHEASTERN ONEIDA
AND NORTHWESTERN FOREST COUNTIES THROUGH 600 PM CDT...

AT 508 PM CDT...DOPPLER RADAR WAS TRACKING SCATTERED STORMS MOVING
OVER NORTH CENTRAL WISCONSIN.  THE STRONGEST STORM WAS NEAR EAGLE
RIVER...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED BY THE SCATTERD THUNDERSTORMS INCLUDE...
EAGLE RIVER...LAC DU FLAMBEAU...MINOCQUA...ARBOR VITAE...
THREE LAKES...WOODRUFF...SUGAR CAMP...MANITOWISH WATERS...
ANVIL LAKE CAMPGROUND AND SAYNER.

LAT...LON 4596 8891 4570 8900 4592 9004 4598 9005
      4598 8993 4612 8993 4614 8991
TIME...MOT...LOC 2208Z 283DEG 16KT 4591 8937

TDH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:36 PM CDTSpecial Weather StatementGRBMarathon84 min
Aug 16, 4:56 PM CDTSpecial Weather StatementGRBLincoln94 min
Aug 16, 5:11 PM CDTSpecial Weather StatementGRBVilas49 min
Aug 16, 5:26 PM CDTSevere Thunderstorm WarningGRBOneida27 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.